Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Varieties of group representations and Casson's invariant for rational homology $ 3$-spheres


Authors: S. Boyer and A. Nicas
Journal: Trans. Amer. Math. Soc. 322 (1990), 507-522
MSC: Primary 57N10
MathSciNet review: 972701
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Andrew Casson's $ {\mathbf{Z}}$-valued invariant for $ {\mathbf{Z}}$-homology $ 3$-spheres is shown to extend to a $ {\mathbf{Q}}$-valued invariant for $ {\mathbf{Q}}$-homology $ 3$-spheres which is additive with respect to connected sums. We analyze conditions under which the set of abelian $ {\operatorname{SL} _2}({\mathbf{C}})$ and $ \operatorname{SU} (2)$ representations of a finitely generated group is isolated. A formula for the dimension of the Zariski tangent space to an abelian $ {\operatorname{SL} _2}({\mathbf{C}})$ or $ \operatorname{SU} (2)$ representation is obtained. We also derive a sum theorem for Casson's invariant with respect to toroidal splittings of a $ {\mathbf{Z}}$-homology $ 3$-sphere.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57N10

Retrieve articles in all journals with MSC: 57N10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1990-0972701-6
PII: S 0002-9947(1990)0972701-6
Keywords: Casson's invariant, $ \operatorname{SL} (2,{\mathbf{C}})$ representations, Zariski tangent space
Article copyright: © Copyright 1990 American Mathematical Society